Neuroleptic Malignant Syndrome Associated with Refractory Acute Disseminated Encephalomyelitis

Silvia Delgado, Leticia Tornes, Janice Maldonado, Jeffrey Hernandez, Yesica Campos, Kottil W Rammohan

Research output: Contribution to journalArticle

Abstract

We present the case of a young man who was transferred to our hospital with worsening acute disseminated encephalomyelitis (ADEM) despite treatment with intravenous methylprednisolone, intravenous immunoglobulin and plasma exchange. He developed neuroleptic malignant syndrome (NMS) without the use of dopamine-modulating drugs. His progressive clinical improvement started after treatment with intravenous cyclophosphamide and methylprednisolone. In our patient, acute demyelination with severe bilateral inflammation of the basal ganglia could have caused a state of central dopamine depletion, creating proper conditions for the development of NMS. Significant clinical improvement of our case after treatment with intravenous cyclophosphamide and steroids provides further evidence for a possible role of the inflammatory lesions in the pathogenesis of NMS in association with ADEM.

Original languageEnglish (US)
Pages (from-to)97-101
Number of pages5
JournalCase Reports in Neurology
Volume8
Issue number1
DOIs
StatePublished - 2016

    Fingerprint

Keywords

  • Acute disseminated encephalomyelitis
  • Central nervous system demyelinating disease
  • Neuroleptic malignant syndrome

ASJC Scopus subject areas

  • Clinical Neurology

Cite this